MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC CATHETER 4F MAXIMAL BARRIER TRAY (SINGLE-LUMEN); PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC CATHETER 4F MAXIMAL BARRIER TRAY (SINGLE-LUMEN); PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Catalog Number 3194108D
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/09/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of rean1161 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
On 06/24/2016- per sales representative user facility reported that the guidewire unraveled and broke inside the patient.The patient was taken to surgery for removal.It was stated that the patient is doing well.Of note, the patient tested positive for c-diff after the fact.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a broken and unraveled guidewire is confirmed, and the cause is determined to be use-related.The returned product was a 4 fr single lumen picc solo catheter, with a guidewire with hoop and various other components.Visual evaluation showed that the distal end of the guidewire was broken off from the rest of the wire and was covered in residue.This segment, wherein some core wire was still be present, was knotted such that about 0.6 cm of the wire was distal to the knot.A section of frayed and stretched outer coil, about 20 cm in length, was attached to this distal end with the knot.The knot contained tissue and other residue.The other returned segment of guidewire was found inserted into the hoop with j-straightener and covered in residue.The length of the wire from the proximal (stiff) tip to the tip of the remaining core wire was found to be about 48.1 cm.The guidewire is nominally 50 cm long.The distal end of this section was found to have been curled or bent backward.Part of the core wire was exposed here, and the remaining coils were somewhat stretched out.Upon evaluation, two green-hubbed introducer needles (which are not provided with this device), one with copious amounts of blood, internally and externally, and the other clean, were returned with the regular 7-cm safety introducer needle (also clean).This seems to indicate that the guidewire was used with the dirty introducer needle not included as part of the picc kit.The distal end of the picc and stylet manifested blood residue and crystals at the distal tip, indicating that it had been inserted; the crystals are also a possible sign that the catheter was flushed with a solution with a solute crystalline in its solid form, such as saline.Microscopic evaluation showed that the core wire was present at the distal end and protruding from the proximal end of the knot.The break at the distal end of the core wire appeared relatively clean, with little or no necking.The break at the proximal end of the core wire also seemed relatively clean, with little or no necking.However, a part of the distal fracture surface seemed to be shiny and smooth, indicating the possibility of retraction against a sharp surface, most likely an introducer needle.The inside edge of the bevel of the used green-hubbed introducer needle returned showed marked blunting, typical of grinding caused by retracting the guidewire while it is inserted into the needle.In addition, the fractured ends of the coil wire do not appear to manifest necking, which is also consistent with retraction against a needle.The fracture was not due to a purely tensile event.Neither the clean/unused green-hubbed introducer needle nor the safety introducer needle included in the picc kit shows any such evidence of grinding.The catheter tip did not appear to have been trimmed, and the termination appeared to be a manufactured cut.The event appears to have been a cascading failure in which the guidewire tip was knotted and also came into contact with the introducer needle used in the procedure.When the wire was retracted, the damage done by the sharp surface as well as the resistance contributed by the knot resulted in a broken wire.Contributing factors for knotting of catheter tips may include a tortuous guidewire path, doubling back of the tip, and repeated pushing and pulling on the guidewire.The ifus instruct that if the guidewire must be withdrawn while the needle is inserted, remove both the needle and the wire as a unit to prevent the needle from damaging or shearing the guidewire.No further action is required because the complainant event could not be related to a deficiency in product manufacture or deficiency while under correct product use.

Brand Name
POWERPICC CATHETER 4F MAXIMAL BARRIER TRAY (SINGLE-LUMEN)
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5797069
Report Number3006260740-2016-00335
Device Sequence Number11069266
Product Code LJS
UDI-Device Identifier00801741027727
UDI-Public(01)00801741027727(17)170728(10)REAN1161
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 06/24/2016
Report Date (Section F) 06/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/28/2017
Device Catalogue Number3194108D
Device Lot NumberREAN1161
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2016
Was the Report Sent to FDA? Yes
Event Location Hospital
Date Report to Manufacturer06/24/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/14/2016
Supplement Report FDA Received Date08/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR
Patient Weight83
Date Report Sent to FDA06/17/2016